Case Presentation: A 15-year-old male with a history of depression and schizoaffective disorder began having general malaise and nausea four days prior to hospital presentation. His symptoms progressed to include difficulty walking, vomiting, and the development of tremors. He was found to have a lithium level of 3.3 as an outpatient and was admitted to the hospital from an inpatient behavioral health facility. On presentation he was not clinically dehydrated and additional testing showed a potassium level of 5.9 and BUN of 25. He was started on 1.5x maintenance fluid therapy, and the initial cause of Lithium toxicity was unknown as the patient denied recent changes in daily Lithium dose and denied overdose; despite this, inadvertent or intentional overdose were considered the most likely causes. His blood pressure became elevated with systolic blood pressures in the 160s and diastolic in the 110s and was not responsive to nifedipine and labetalol, necessitating transfer to the pediatric ICU for nicardipine drip. He also developed respiratory distress requiring BiPAP, and his chest X-ray showed diffuse pulmonary edema, likely due to fluid overload. A renal ultrasound was unremarkable and urine microscopy showed hematuria and proteinuria. On further investigation, his mother reported that he had strep throat three weeks prior. Subsequent testing showed low C3, normal C4, and elevated DNAseB and ASO, consistent with post-streptococcal glomerular nephritis (PSGN). The patient improved and was discharged home on blood pressure medication
Discussion: This patient had acute Lithium toxicity due to renal insufficiency secondary to PSGN. Lithium is a mood stabilizer primarily used to treat bipolar disorder and major depressive disorder. It has a narrow therapeutic range (0.8-1.2mEq/L) and toxicity is common since it occurs at levels just above the therapeutic range (>1.5mEq/L). Toxicity is frequently due to over-ingestion, medication interaction, renal insufficiency, or volume depletion. Acute lithium toxicity presents with gastrointestinal complaints and neurological symptoms including coarse tremor, ataxia, and confusion. PSGN is a type III hypersensitivity reaction due to immune complexes against GAS and molecular mimicry. Patients with PSGN commonly present with hypertension, fluid retention, and nephritic disease on urinalysis. PSGN typically resolves in 3-4 weeks and 95% of children fully recover.
Conclusions: Children with extensive psychiatric history and acute lithium toxicity should have a thorough evaluation of the cause of the lithium overdose. In addition to severe dehydration, other causes of renal dysfunction should be considered. This case illustrates the importance of thorough, repeated history acquisition in the evaluation of acute illnesses, particularly in situations of diagnostic uncertainty.